Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 38, NWS Nashville, TN

April 8, 1998Grundy County, Warren County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 8, 1998, 8:08 PM CDT for Grundy County, Warren County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 8:08 PM CDT (01:08 UTC)
Expired
Apr 8, 1998, 8:55 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Grundy County, TN, Warren County, TN

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:30 PM CDTThunderstorm WindViola, TNNWS employee reported 2 barns damaged and trees down on HWY 127 south near Viola.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WFUS1 KBNA 090107 RRA
TORBNA
TNC061-177-090155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
808 PM CDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 855 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST TENNESSEE

   ...GRUNDY

IN MIDDLE TENNESSEE

   ...SOUTHERN WARREN
 
AT 805 PM CDT DOPPLER WEATHER RADAR INDICATED A TORNADO NEAR
SUMMITVILLE IN EASTERN COFFEE COUNTY ALONG HIGHWAY 55 MOVING
EAST AT 30 MPH.  THE TORNADO WILL MOVE ALONG THE WARREN...GRUNDY
COUNTY LINE AND REACH THE COLLINS RIVER AREA BY 830 PM CDT.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 8, 4:50 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 8, 4:50 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION              ...INTERMEDIATE...
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT WED APR 8 1998

DEWPOINT AXIS RUNNING UP INTO MIDDLE TENNESSEE THIS EVENING
WITH HUB-CAPS STILL SHOWING CAPES AROUND 1000 J/KG WITH > 3000 J/KG
ACROSS THE SOUTH HALF OF MISSISSIPPI INTO CENTRAL ALABAMA.
IMPRESSIVE THERMAL AXIS RUNNING OUT OF SOUTHEAST TEXAS AND
INTERSECTING DEWPOINT ACROSS SOUTH MISSISSIPPI INTO ALABAMA.

EXPECT IMPRESSIVE VORTICITY CENTER TO TAKE AIM ON TENNESSEE TONIGHT
AND WITH THE PARAMETERS IN PLACE EXPECT YET ANOTHER ROUND OF
SEVERE WEATHER IN MID STATE.

WOW 80 KT SPEED MAX PUNCHING INTO SOUTHWEST ARKANSAS AT 21Z.

WILL ISSUE SPS AND MENTION THREAT OF SEVERE WEATHER IN MID STATE
TONIGHT.

BOYD
01

In the hours before

Special weather statement, Apr 8, 5:03 PM CDT, 3 hours 5 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT WED APR 8 1998

...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT...

A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE
TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS
SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT
ISOLATED TORNADOES MAY ALSO OCCUR.

RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE
LATEST ON THIS DEVELOPING WEATHER SITUATION.  YOU SHOULD ALSO
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.

BOYD
Special weather statement, Apr 8, 5:03 PM CDT, 3 hours 5 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT WED APR 8 1998

...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT...

A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE
TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS
SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT
ISOLATED TORNADOES MAY ALSO OCCUR.

RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE
LATEST ON THIS DEVELOPING WEATHER SITUATION.  YOU SHOULD ALSO
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.

BOYD
Local storm report, Apr 8, 6:23 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    WAYNESBORO                TN   1.5 INCH HAIL
04/08/98   WAYNE                          SILVER DOLLAR SIZED HAIL
                                          REPORTED BY STORM SPOTTER
                                          JUST NORTH OF WAYNESBORO

BOYD
Local storm report, Apr 8, 6:23 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    WAYNESBORO                TN   1.5 INCH HAIL
04/08/98   WAYNE                          SILVER DOLLAR SIZED HAIL
                                          REPORTED BY STORM SPOTTER
                                          JUST NORTH OF WAYNESBORO

BOYD
Local storm report, Apr 8, 6:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
647 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WESTPOINT                 TN   60 MPH TSTM GUST
04/08/98   LAWRENCE                       LAWRENCE COUNTY EMA
                                          REPORTED WIND GUSTS TO 60
                                          MPH AND GOLF BALL SIZE
                                          HAIL AT WESTPOINT IN
                                          SOUTHWEST LAWRENCE COUNTY.

BOYD
Local storm report, Apr 8, 6:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
647 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WESTPOINT                 TN   60 MPH TSTM GUST
04/08/98   LAWRENCE                       LAWRENCE COUNTY EMA
                                          REPORTED WIND GUSTS TO 60
                                          MPH AND GOLF BALL SIZE
                                          HAIL AT WESTPOINT IN
                                          SOUTHWEST LAWRENCE COUNTY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:00 PM CDTTornado WarningOHXGiles35 min
Apr 8, 7:08 PM CDTSevere Thunderstorm WarningOHXWilson62 min
Apr 8, 7:16 PM CDTSevere Thunderstorm WarningOHXBedford59 min
Apr 8, 7:20 PM CDTTornado WarningOHXGiles, Lincoln60 min
Apr 8, 7:24 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson46 min
Apr 8, 7:26 PM CDTTornado WarningOHXBedford49 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningOHXCoffee68 min
Apr 8, 7:42 PM CDTTornado WarningOHXMoore33 min
Apr 8, 7:43 PM CDTTornado WarningOHXCoffee47 min
Apr 8, 7:46 PM CDTSevere Thunderstorm WarningOHXPutnam44 min
Apr 8, 7:50 PM CDTSevere Thunderstorm WarningOHXLawrence40 min
Apr 8, 7:55 PM CDTTornado WarningOHXFranklin50 min
Apr 8, 8:04 PM CDTSevere Thunderstorm WarningOHXMaury56 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton62 min
Apr 8, 8:32 PM CDTSevere Thunderstorm WarningOHXMarshall43 min
Apr 8, 8:36 PM CDTTornado WarningOHXSequatchie, Van Buren39 min
Apr 8, 8:42 PM CDTSevere Thunderstorm WarningOHXWhite48 min
Apr 8, 8:49 PM CDTSevere Thunderstorm WarningOHXBledsoe56 min
Apr 8, 9:03 PM CDTSevere Thunderstorm WarningOHXRutherford57 min
Apr 8, 9:13 PM CDTSevere Thunderstorm WarningOHXCannon47 min
Apr 8, 9:32 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren58 min
Apr 8, 9:54 PM CDTSevere Thunderstorm WarningOHXWhite36 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.